Acetaminophen poisoning causes more cases of acute liver failure than any other drug in the U.S. Although normal doses of acetaminophen are remarkably safe, overdoses cause the liver to create a toxic metabolite that destroys cells and tissue. Fortunately, more than 80% of patients who receive treatment survive because of an antidote called N-acetylcysteine, which can inactivate the toxic metabolite.
What is Acetaminophen?
Acetaminophen belongs to a class of drugs called non-opioid analgesics (painkillers) and antipyretics (fever reducers). Every year, more than 100 million people take a drug containing acetaminophen, making it the most popular painkiller in the world. Acetaminophen has been on the market since the 1950s, and today it is an ingredient in over 600 medications.
Some of the most popular medications with acetaminophen:
- Alka-Seltzer Plus Liquid Gels
- And more
Acetaminophen Poisoning and Liver Damage
Researchers have known about a link between acetaminophen poisoning and liver damage since 1966. Unfortunately, many people still underestimate the toxicity of acetaminophen and they accidentally overdose by taking excessive doses or more than one drug.
According to a 2007 estimate by the Centers for Disease Control (CDC), every year acetaminophen poisonings are responsible for 56,000 visits to the emergency department, 26,000 hospitalizations, 1,600 cases of acute liver failure, and 458 deaths. From 1998-2003, about half of these cases were accidental.
The British Journal of Pharmacology also published a study in 2012 that found 24% of severe liver injuries caused by acetaminophen were small, repeated overdoses that were “staggered” over time. These poisonings were significantly more likely to result in severe liver damage.
How Much Acetaminophen is Safe?
Talk to your doctor about the “safe” amount of acetaminophen for you. Liver damage is more likely to occur in patients who take more than one drug containing acetaminophen, have pre-existing liver disease, chronic hepatitis, cirrhosis of the liver, poor nutrition, alcoholism, and other risk-factors.
For most healthy adults, acetaminophen is safe in doses up to 3,000-mg in one day. However, there is no consensus on the safety of acetaminophen for chronic pain management. According to this report from the U.S. Food and Drug Administration (FDA), acetaminophen poisoning has been linked to doses as low as 2,500-mg per day.
According to this study published in the Journal of Clinical Gastroenterology in 2009:
“The lowest dose of acetaminophen to cause hepatotoxicity is believed to be between 125 and 150mg/kg. The threshold dose to cause hepatotoxicity is 10 to 15g of acetaminophen for adults and 150mg/kg for children.
Symptoms of Acetaminophen Poisoning
- Abdominal pain (upper-right side)
- Loss of appetite
- Malaise (feeling unwell)
- Jaundice (yellowing of the skin and whites of the eyes)
- Cognitive problems
Acetaminophen Poisoning Treatment
Patients with acetaminophen poisoning may need hospitalization and intensive care for treatment. Within 4 hours after poisoning, the patient may benefit from having their stomach pumped or being given activated charcoal to prevent absorption of acetaminophen. Patients may also be given an “antidote” called N-acetylcysteine (NAC), which binds to the toxic metabolite of acetaminophen and helps eliminate the drug. Doctors use the Rumack-Matthew nomogram to determine whether a patient should receive NAC to prevent hepatotoxicity.